Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 24, NWS Fort Worth, TX

May 30, 2004Lamar County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 30, 2004, 6:20 PM CDT for Lamar County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 6:20 PM CDT (23:20 UTC)
Expired
May 30, 2004, 9:00 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Lamar County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 202 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2245 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
1.2
Supercell composite
12.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 302320
FFWFTW
TXC277-310200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
620 PM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAMAR COUNTY IN NORTHEAST TEXAS

* UNTIL 900 PM CDT

* AT 620 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
  RAIN OVER PARIS...AND SURROUNDING AREAS...MOVING EAST AT 30 MPH.

* THE THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE NEAR...
  BLOSSOM...PATTONVILLE BY 700 PM CDT

* OTHER LOCATIONS IN THE WARNING INCLUDE BROOKSTON...PETTY...POWDERLY
  AND SUMNER

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT 
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS 
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3377 9584 3350 9584 3354 9532 3387 9532
          3386 9557

$$

25
1 follow-up statement
000 
WGUS74 KFWD 310155
FFSFTW
TXC277-310210-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
855 PM CDT SUN MAY 30 2004

...FLASH FLOOD WARNING FOR LAMAR COUNTY EXPIRES AT 900 PM CDT...

THE THUNDERSTORMS WITH HEAVY RAIN...THAT PROMPTED THE FLASH FLOOD 
WARNING...HAVE EXITED THE COUNTY. THE WARNING WILL BE ALLOWED TO 
EXPIRE AT 900 PM.

DESPITE ITS EXPIRATION...NUISANCE FLOODING OF LOW-LYING AREAS MAY 
LINGER THIS EVENING. BE AWARE OF AREAS THAT TEND TO FLOOD READILY... 
AND AVOID DRIVING INTO WATER COVERING THE ROADWAY. USE CAUTION IN 
AND AROUND STREAMS...CREEKS OR DRAINAGE DITCHES.

MOST FLASH FLOOD DEATHS OCCUR AT NIGHT. BE ESPECIALLY CAUTIOUS AT 
NIGHT SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS.

LAT...LON 3345 9541 3352 9575 3348 9584 3384 9584
          3391 9562 3386 9530 3338 9531

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 30, 3:45 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 30, 3:45 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
345 PM CDT SUN MAY 30 2004

.DISCUSSION...
AS OF 20Z...THE COLD FRONT EXTENDED EAST OF A SHERMAN...TO MINERAL
WELLS...TO COLEMAN LINE. THE 18Z FWD RAOB INDICATED THAT A STUBBORN
CAP REMAINED IN PLACE. THUNDERSTORMS HAVE BEEN FIRING THIS AFTERNOON
TO THE NORTH AND NORTHEAST THE METROPLEX ALONG AND AHEAD OF THE
FRONT. GIVEN THE HIGH CAPES...THESE STORMS WILL HAVE THE POTENTIAL TO
BECOME SEVERE. THE THUNDERSTORM THREAT WILL CONTINUE INTO THE EAST
AHEAD OF  THE FRONT...WITH THE BEST CHANCES ACROSS THE NORTHEASTERN
ZONES. THE FRONT WILL CONTINUE TO SLOWLY MOVE SOUTHEAST TONIGHT...
AND SHOULD BECOME STATIONARY OVER OR JUST TO THE SOUTH OF THE
SOUTHERN ZONES MONDAY.  THIS FRONT WILL DRIFT BACK TO THE
NORTH ON TUESDAY. TEMPERATURE WISE...THIS FRONT WILL MAKE LITTLE
DIFFERENCE FOR THE HIGHS...WITH TEMPERATURES IN THE LOWER TO MID 90S
ACROSS MUCH OF THE FORECAST AREA MONDAY AND TUESDAY.  HAVE KEPT
LOW POPS IN THE EXTENDED PER THE PREVIOUS FORECAST.  #58

&&

.PRELIMINARY TEMPS/POPS...
DALLAS-FT. WORTH, TX   66  92  64  95 /  10  10  10  10
WACO, TX               68  94  66  96 /  20  10  10  10
PARIS, TX              65  88  64  91 /  40  10  10  20
DENTON, TX             65  91  64  95 /  10  10  10  10
MCKINNEY, TX           66  91  64  94 /  10  10  10  20
DALLAS, TX             66  92  65  95 /  20  10  10  20
TERRELL, TX            67  92  66  93 /  20  20  10  20
CORSICANA, TX          69  92  68  94 /  20  20  10  20
TEMPLE, TX             68  95  67  96 /  10  10  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...TORNADO WATCH UNTIL 700 PM CDT SUNDAY FOR ZONES TXC085...
TXC113...TXC119...TXC147...TXC223...TXC231...TXC257...TXC277...
TXC379...TXC397...TXC467.

&&
Hazardous weather outlook, May 30, 5:10 PM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
510 PM CDT SUN MAY 30 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-311000-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
510 PM CDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
EAST OF A BONHAM TO WAXAHACHIE LINE. THERE IS ALSO A SLIGHT RISK OF
SEVERE THUNDERSTORMS...SOUTHEAST OF A WAXAHACHIE...TO LAMPASAS
LINE.

LATE THIS AFTERNOON...A COLD FRONT EXTENDED ALONG A BONHAM...TO
DALLAS...TO GOLDTHWAITE LINE. THUNDERSTORMS HAVE FORMED ALONG
AND AHEAD OF THIS FRONT AND NORTH OF INTERSTATE 20.

A CAP OF WARM AIR ALOFT HAS BEEN SLOWLY ERODING...ESPECIALLY NORTH OF
INTERSTATE 20. FARTHER TO THE SOUTH...THE CAP HAS BEEN STRONGER...BUT
A FEW STORMS MAY MANAGE TO BREAK THROUGH IT. LARGE HAIL...DAMAGING
WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE MAIN
THREATS. HOWEVER...AN ISOLATED TORNADO MAY DEVELOP BEFORE SUNSET.
THERE IS ALSO A THREAT OF HEAVY RAIN AND FLASH FLOODING DUE TO
ABUNDANT LOW AND MID LEVEL MOISTURE IN THE ATMOSPHERE.

.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS ARE EXPECTED EAST OF A PARIS TO CORSICANA TO
CAMERON LINE ON MEMORIAL DAY. ALTHOUGH SEVERE WEATHER IS NOT
EXPECTED...THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
SMALL HAIL AND WINDS TO 50 MPH.

FOR THE REST OF THE WEEK...LATE AFTERNOON AND EVENING THUNDERSTORMS
WILL BE POSSIBLE EACH DAY...AND GENERALLY EAST OF INTERSTATE 35 ON
TUESDAY...AND NORTH OF INTERSTATE 20 BOTH WEDNESDAY AND THURSDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT NORTH TEXAS ON FRIDAY
AFTERNOON AND EVENING.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THROUGH EARLY EVENING...
EAST OF A BONHAM...TO WAXAHACHIE LINE. LIMITED ACTIVATION MAY
BE NEEDED THIS EVENING SOUTHEAST OF A WAXAHACHIE....TO
LAMPASAS LINE IF STORMS THERE DEVELOP FARTHER SOUTH.

58

In the hours before

Local storm report, May 30, 5:10 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
510 PM CDT SUN MAY 30 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0446PM      HAIL            HONEY GROVE              33.58N  95.91W
05/30/2004  1.00 INCH       FANNIN              TX   TRAINED SPOTTER

            NICKEL TO QUARTER SIZED HAIL REPORTED
Special weather statement, May 30, 5:18 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
518 PM CDT SUN MAY 30 2004

TXZ105-121>123-302315-
HUNT-KAUFMAN-RAINS-VAN ZANDT-
517 PM CDT SUN MAY 30 2004

...SIGNIFICANT WEATHER UPDATE...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF QUINLAN...OR 8 MILES
NORTHEAST OF TERRELL...MOVING EAST AT 35 MPH.

EMORY...QUINLAN...WEST TAWAKONI AND BOATERS ON LAKE TAWAKONI ARE IN
THE PATH OF THIS STORM.

HALF INCH HAIL AND WIND GUSTS TO 45 MPH ALONG WITH FREQUENT
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED FROM THIS STORM.

07/BB
Special weather statement, May 30, 5:27 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
527 PM CDT SUN MAY 30 2004

TXZ144-145-302330-
BOSQUE-HILL-
527 PM CDT SUN MAY 30 2004

...SIGNIFICANT WEATHER UPDATE...

AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
DEVELOPING STRONG THUNDERSTORM 3 MILES NORTHEAST OF MERIDIAN...OR 12
MILES NORTH OF CLIFTON...MOVING EAST AT 25 MPH.

CLIFTON...HILLSBORO...HUBBARD...ITASCA...MERIDIAN AND WHITNEY ARE IN
THE PATH OF THIS STORM.

HALF-INCH DIAMETER HAIL AND WIND GUSTS TO 45 MPH CAN BE EXPECTED
FROM THIS STORM. CONDITIONS FAVOR THIS STORM TO CONTINUE TO
INTENSIFY...AND SEVERE WEATHER WARNINGS MAY BECOME NECESSARY BY 630
PM CDT.

07/BB
Local storm report, May 30, 5:40 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
540 PM CDT SUN MAY 30 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0537 PM     HAIL            BROOKSTON                33.62N  95.70W
05/30/2004                  LAMAR               TX   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED NEAR BROOKSTON
Local storm report, May 30, 6:01 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
601 PM CDT SUN MAY 30 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

545 PM      HAIL            8 NE PARIS               33.75N  95.45W
05/30/2004  1.75 INCH       LAMAR               TX   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL IN FAUGHT.
Special weather statement, May 30, 6:17 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
617 PM CDT SUN MAY 30 2004

TXZ094-095-104>107-119>123-134-135-144>148-157>161-310400-
ANDERSON-BELL-BOSQUE-COLLIN-CORYELL-DALLAS-DELTA-ELLIS-FALLS-FANNIN-
FREESTONE-HENDERSON-HILL-HOPKINS-HUNT-KAUFMAN-LAMAR-LIMESTONE-
MCLENNAN-NAVARRO-RAINS-ROCKWALL-VAN ZANDT-
617 PM CDT SUN MAY 30 2004

TORNADO WATCH #341 REMAINS IN EFFECT FOR...

  ANDERSON        BELL            BOSQUE          COLLIN
  CORYELL         DALLAS          DELTA           ELLIS
  FALLS           FANNIN          FREESTONE       HENDERSON
  HILL            HOPKINS         HUNT            KAUFMAN
  LAMAR           LIMESTONE       MCLENNAN        NAVARRO
  RAINS           ROCKWALL        VAN ZANDT

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:23 AM CDTSevere Thunderstorm WarningFWDLampasas, Mills52 min
May 30, 4:02 PM CDTSevere Thunderstorm WarningFWDFannin73 min
May 30, 4:11 PM CDTSevere Thunderstorm WarningFWDLamar64 min
May 30, 4:29 PM CDTSevere Thunderstorm WarningFWDDallas, Kaufman, Rockwall61 min
May 30, 5:16 PM CDTSevere Thunderstorm WarningFWDLamar74 min
May 30, 5:45 PM CDTSevere Thunderstorm WarningFWDBosque, Hill60 min
May 30, 5:59 PM CDTSevere Thunderstorm WarningFWDHunt31 min
May 30, 6:05 PM CDTSevere Thunderstorm WarningFWDJohnson40 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.